Try it
Psychiatry · Psychopharmacology: parenteral olanzapine with benzodiazepine
Sample itemAn agitated patient has been given intramuscular olanzapine. The nurse proposes an immediate intramuscular lorazepam injection for continued agitation. What is the concern?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Additive sedation with cardiorespiratory depression and hypotension
Intramuscular olanzapine given with a parenteral benzodiazepine has been associated with excess sedation, hypotension and respiratory depression, so they should not be given together within a short interval. Monitoring is essential.
Option by option
A. Lorazepam causes severe hyperprolactinaemia
Hyperprolactinaemia is not a feature of lorazepam.
B. Additive sedation with cardiorespiratory depression and hypotension (correct)
Correct. The combination can cause dangerous sedation and respiratory depression.
C. Olanzapine blocks lorazepam receptors
Olanzapine does not block GABA-A benzodiazepine sites.
D. Lorazepam inactivates olanzapine in muscle
There is no chemical inactivation of olanzapine by lorazepam in muscle.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…